Bottom Line 1
- For patients with penicillin (PCN) allergies, it is safe to administer third- and fourth-generation cephalosporins (CPN) with no fear of cross reaction.
- Use of first- and second-generation CPN should only be avoided when the penicillin antibiotic shares structurally similar R1 side chains.
Why It’s Important for Emergency Medicine
Avoidance of antibiotics considered to be first line treatment in many medical conditions because of concern for allergic cross reaction leads to administration of antibiotics less effective for the disease condition as well as development of antibiotic resistance.
Classic teaching states that PCN allergic patients have a 10% risk of adverse reaction if they are given a CPN antibiotic. This risk is based on flawed studies from contaminated samples used some 50 years ago. Newer studies have shown the true rate of cross reactivity to be 1-2.25% mostly applying to first-generation CPN, and negligible for third- and fourth-generation CPN. EM practitioners should expect a rate of allergy to third- and fourth-generation CPN no greater than in those patients without a PCN allergy.
A medline literature review (from 1950 to present) yielded 406 articles concerning PCN and CPN allergies, of which 27 were relevant to this review. These 27 articles were then evaluated for their level of evidence and methodology by at least two of the authors.
The articles included in the analysis include only two meta-analyses, and while these articles are outstanding, the majority of the evidence could be considered ‘adequate’. EM doctors might also be intimidated when considering which first- and second-generation CPN’s have similar R1 side chains to the PCN antibiotic allergy in question. Suffice it to say if your patient has an allergy to amoxicillin or ampicillin, avoid only first- and second-generation CPN antibiotics. But if you’re admitting a PCN allergic patient has community acquired pneumonia, please give them the correct antibiotic.
MIA 2012 = Most Interesting Articles series of 2012